Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Cleveland, OH

March 1, 20176 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Mar 1, 2017, 3:18 AM EST for 6 counties in Ohio. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 3:18 AM EST (08:18 UTC)
Expired
Mar 1, 2017, 4:00 AM EST
In force
42 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, OH, Lucas County, OH, Ottawa County, OH, Sandusky County, OH, Seneca County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 141 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 3:36 AM ESTTSTM WND DMGToledo, OHTWO UTILITY POLES WERE SNAPPED.
Mar 1, 3:39 AM ESTTSTM WND GST 642 Nw Maumee, OH
Mar 1, 3:52 AM ESTTSTM WND DMGPemberville, OHA POWER POLE WAS KNOCKED DOWN.
Mar 1, 3:59 AM ESTTSTM WND DMGFindlay, OHSIDING WAS RIPPED OFF OF A HOUSE. THREE ADJACENT HOUSES LOST ROOFING OR HAD WINDOWS BROKEN. SEVERAL LARGE TREE LIMBS DOWN IN THE AREA.
Mar 1, 4:01 AM ESTTSTM WND GST 58Findlay Airport, OH
Mar 1, 4:03 AM ESTTSTM WND DMG4 N Oak Harbor, OHPOWER POLE DOWN. TIME ESTIMATED FROM RADAR.
Mar 1, 4:09 AM ESTTSTM WND DMGVanlue, OHSEVERAL TREES UP TO 2 FEET IN DIAMETER DOWN. AN APPROX. 10'X20' CHICKEN COUP WAS THROWN ONTO ANOTHER BUILDING, AND A COUPLE GRAVITY BARRELS WERE MOVED. A COUPLE OF BARNS COLLAPSED, THOUGH THE ORIGINAL STRUCTURAL INTEGRITY WAS NOT KNOWN.
Mar 1, 4:10 AM ESTTSTM WND DMGTiffin, OHTHUNDERSTORM WINDS DOWNED OVER TWO DOZEN TREES IN SOUTHERN SENECA COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 7:37 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS51 KCLE 010818
SVRCLE
OHC063-095-123-143-147-173-010900-
/O.NEW.KCLE.SV.W.0014.170301T0818Z-170301T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
318 AM EST WED MAR 1 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Western Seneca County in northwestern Ohio...
  Western Sandusky County in northwestern Ohio...
  Wood County in northwestern Ohio...
  Hancock County in northwestern Ohio...
  Lucas County in northwestern Ohio...

* Until 400 AM EST

* At 317 AM EST, severe thunderstorms were located along a line
  extending from 8 miles north of Swanton to near Holgate to near Van
  Wert, moving east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Toledo, Findlay, Bowling Green, Tiffin, Fremont, Fostoria,
  Bluffton, Swanton, Perrysburg, Oregon, Sylvania, Rossford,
  Waterville, Northwood, Whitehouse, North Baltimore, Oak Harbor,
  Gibsonburg, Genoa and Woodville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 8388 4173 8339 4162 8313 4099 8315
      4099 8346 4091 8348 4090 8351 4082 8352
      4082 8388
TIME...MOT...LOC 0817Z 266DEG 57KT 4170 8392 4128 8411 4093 8453 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic
1 follow-up statement
314 
WWUS51 KCLE 010843
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
343 AM EST WED MAR 1 2017

OHC063-095-123-143-147-173-010900-
/O.CON.KCLE.SV.W.0014.000000T0000Z-170301T0900Z/
Ottawa OH-Seneca OH-Sandusky OH-Wood OH-Hancock OH-Lucas OH-
343 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EST 
FOR OTTAWA...WESTERN SENECA...WESTERN SANDUSKY...WOOD...HANCOCK AND 
LUCAS COUNTIES...

At 342 AM EST, severe thunderstorms were located along a line
extending from near Oregon to near Weston to near Columbus Grove,
moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Toledo, Findlay, Bowling Green, Tiffin, Fremont, Fostoria, Bluffton,
Perrysburg, Oregon, Rossford, Waterville, Northwood, North Baltimore,
Oak Harbor, Gibsonburg, Genoa, Woodville, McComb, Weston and
Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cleveland.

&&

LAT...LON 4132 8388 4173 8359 4173 8339 4162 8313
      4100 8315 4099 8346 4091 8348 4090 8351
      4082 8352 4082 8388
TIME...MOT...LOC 0842Z 267DEG 48KT 4172 8342 4127 8379 4096 8403 

HAIL...1.00IN
WIND...60MPH
 
$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 12:43 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 1, 12:43 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1243 AM EST Wed Mar 1 2017

.SYNOPSIS...
Low pressure over the central plains will move northeast across the
Great Lakes Wednesday pulling a cold front across the area followed
by a reinforcing cold front wednesday night. A weak clipper low will
drop southeast across the area Thursday night then high pressure
will push east across the region Friday night and Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
Strong to severe thunderstorms headed toward our area from two
different directions at this time on the nose of the upper level
jet maxima. We are watching a line of thunderstorms moving east
out of northwest Indiana and another cluster of thunderstorms
moving northeast through southern Indiana. Latest short term
models still showing activity gradually increasing in areal
coverage with time. Made some adjustments early tonight to
account for better timing of the thunderstorms as they arrive
and develop. Minor adjustments to temperatures as well and they
should remain nearly steady and then begin to rise toward
morning slowly.

Previous Discussion...
The airmass should support only sct convection this evening becoming
more numerous thru the night into Wednesday as a surface cold front
approaches and upper dynamics improve. Some of the storms could be
severe with damaging winds and large hail. There is also a threat
for an isolated tornado. The first of two cold fronts will push ese
across the cwa wed bringing the threat for tsra to an end as it
passes. However, a threat for shra will continue due to strong upper
level dynamics and the approach of the second front. The speed of
the tsra producing heavy rain should help to limit flooding
potential but there are still likely a few spots that see enough
training to probably have a few flood related issues.

Winds will increase to be gusting 30 to 40 mph tonight and wed.
Temps will be falling Wed afternoon but should not get cold enough
for a chg of rain to snow until tomorrow night.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
The reinforcing arctic front will push se across the cwa the first
half of Wed night changing rain to snow. Wrap moisture looks decent
Wed night into Thu so will increase accumulation a little more,
especially in the snowbelt.

A weak clipper type low will drop se across the area late Thu and
Thu night. This will disrupt the flow to limit the lake enhanced
snow showers but also lead to a more widespread snow that should
result in an inch or two for a good part of the cwa. After the
clipper has passed, a return to lake enhanced snow showers appears
likely for Fri. High pressure should push east into the area Fri
night to shut down the lake effect shsn but the models are quickly
showing a band of warm advection moisture and possible light snow
coming into the nw by the end of Fri night.

Warmer than normal temps thru Wed will shift to below normal the
rest of the period as the arctic air moves into the region starting
wed night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Not many changes to the long term today.   High pressure will slide
across the area on Saturday so the area should be dry.  A weak
disturbance will pass to the northeast on Sunday and could bring
some very light precip to the east end of the area.  A warm front
from low pressure over the Plains will lift across the area for the
end of the weekend bringing precip chances back to the area Sunday
night and especially Monday.  Highs will be seasonable on Saturday
but much above normal weather is again expected for both Sunday and
Monday.

&&

.AVIATION /06Z Wednesday THROUGH Sunday/...
MVFR ceilings will continue tonight with local IFR ceilings.
Showers and thunderstorms will increase and expand in coverage
from the west through the early morning hours. Some storms will
be severe. Damaging winds will be the greatest threat although
large hail and an isolated tornado are possible. Additional
showers and possible thunderstorms will be develop on Wednesday
especially until the cold front moves across the area in the
afternoon. The greatest threat of severe weather may be with the
early morning activity but strong gusty winds of 40 knots or
more are possible with the cold frontal passage Wednesday
afternoon. Ceilings should improve to VFR on Wednesday but local
MVFR and IFR visibilities are likely in the heavier showers.

OUTLOOK...Non-VFR Wednesday night into Friday.

&&

.MARINE...
Southerly winds will gradually increase tonight ahead of an
approaching front.  The front will move across the lake on Wednesday
and will likely see westerly Gales behind the front.  Will go ahead
and issue the Gale Warning with the new package.  Winds will come
down quickly tomorrow so it will be short lived.  West to northwest
flow will continue into the start of the weekend.  A ridge will
cross the lake on Saturday returning the flow to a southerly
direction which will then continue through the end of the period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Gale Warning from 4 PM this afternoon to 4 AM EST Thursday for
     LEZ061-146>149-166>169.
     Gale Warning from 1 PM this afternoon to 10 PM EST this
     evening for LEZ142>145-162>165.

&&

SYNOPSIS...Adams
NEAR TERM...Adams/Lombardy
SHORT TERM...Adams
LONG TERM...Kubina
AVIATION...Kosarik
MARINE...Kubina
Hazardous weather outlook, Feb 28, 3:26 PM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
326 PM EST Tue Feb 28 2017

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-012030-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
326 PM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to push west to east across the area
tonight. Some storms could produce damaging wind gusts with a lesser
threat for large hail and isolated tornadoes. The greatest threat for
the severe storms will be over the southwest half of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected to continue moving east through northern
Ohio and northwest Pennsylvania Wednesday morning and early afternoon.
Some storms could produce damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

LEZ142>145-162>165-012030-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
326 PM EST Tue Feb 28 2017

...GALE WARNING IN EFFECT FROM 1 PM TO 10 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-146>149-166>169-012030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
326 PM EST Tue Feb 28 2017

...GALE WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 4 AM EST THURSDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 12:37 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1237 AM EST WED MAR 1 2017

OHZ017>019-027>029-036-037-010615-
Seneca-Crawford-Wyandot-Huron-Marion-Richland-Hancock-Morrow-
1237 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HURON...
RICHLAND...SOUTHERN SENECA...MARION...WYANDOT...MORROW...CRAWFORD AND
SOUTHERN HANCOCK COUNTIES...

At 1236 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Arlington to near Richwood. Movement
was northeast at 75 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mansfield, Findlay, Marion, Bucyrus, Upper Sandusky, Bluffton, Mount
Gilead, Galion, Shelby, Willard, Ontario, Lexington, Crestline,
Cardington, Bellville, Plymouth, Arlington, Prospect, New Washington
and Bloomville.

LAT...LON 4098 8388 4112 8266 4055 8236 4055 8264
      4034 8265 4036 8293 4041 8292 4042 8294
      4044 8325 4051 8325 4051 8342 4068 8342
      4071 8349 4082 8350 4082 8388
TIME...MOT...LOC 0536Z 245DEG 63KT 4085 8361 4035 8329

Greenawalt
Local storm report, Mar 1, 2:00 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
200 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     TSTM WND GST     CLEVELAND HOPKINS AIRPO 41.41N  81.85W
03/01/2017  M61 MPH          CUYAHOGA           OH   ASOS

&&

BM
Local storm report, Mar 1, 2:55 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     BLOOMVILLE              41.05N 83.01W
03/01/2017                   SENECA             OH   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN.

0225 AM     TSTM WND DMG     CHESTERLAND             41.52N 81.34W
03/01/2017                   GEAUGA             OH   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN.

0234 AM     TSTM WND DMG     HARTSGROVE              41.60N 80.95W
03/01/2017                   ASHTABULA          OH   FIRE DEPT/RESCUE

            TREE DOWN.

&&

MITCHELL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:29 AM ESTSpecial Marine WarningCLE91 min
Mar 1, 12:37 AM ESTSpecial Weather StatementCLECrawford, Hancock, Marion, Morrow, Richland, Wyandot38 min
Mar 1, 12:55 AM ESTSevere Thunderstorm WarningCLEAshland, Crawford, Hancock, Holmes, Huron, Knox and 9 more65 min
Mar 1, 1:15 AM ESTSevere Thunderstorm WarningCLEAshland, Ashtabula, Cuyahoga, Geauga, Lake, Lorain and 4 more60 min
Mar 1, 1:31 AM ESTSpecial Marine WarningCLE89 min
Mar 1, 2:10 AM ESTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Portage, Trumbull80 min
Mar 1, 2:51 AM ESTWind AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more25 hr
Mar 1, 3:31 AM ESTSpecial Marine WarningCLE89 min
Mar 1, 3:59 AM ESTSevere Thunderstorm WarningCLECrawford, Erie, Hancock, Ottawa, Sandusky, Seneca and 2 more61 min
Mar 1, 4:01 AM ESTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Summit, Trumbull59 min
Mar 1, 4:31 AM ESTSevere Thunderstorm WarningCLEErie, Lorain44 min
Mar 1, 4:36 AM ESTSpecial Marine WarningCLE84 min
Mar 1, 4:38 AM ESTSevere Thunderstorm WarningCLEAshland, Crawford, Huron, Richland52 min
Mar 1, 5:04 AM ESTSpecial Marine WarningCLE86 min
Mar 1, 5:09 AM ESTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Lorain, Portage, Summit66 min
Mar 1, 5:13 AM ESTSevere Thunderstorm WarningCLEAshland, Knox, Morrow, Richland47 min
Mar 1, 5:24 AM ESTSevere Thunderstorm WarningCLELorain, Medina, Portage, Summit51 min
Mar 1, 5:36 AM ESTTornado WarningCLECuyahoga, Geauga, Medina, Summit24 min
Mar 1, 5:45 AM ESTSevere Thunderstorm WarningCLEAshtabula75 min
Mar 1, 5:46 AM ESTSpecial Marine WarningCLE59 min
Mar 1, 5:49 AM ESTTornado WarningCLEMedina, Summit26 min
Mar 1, 5:54 AM ESTTornado WarningCLEPortage, Summit36 min
Mar 1, 6:05 AM ESTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Summit, Trumbull59 min
Mar 1, 4:03 PM ESTSpecial Weather StatementCLEAshtabula, Geauga57 min
Mar 1, 4:17 PM ESTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Trumbull58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.